Article Abstract

Hyaluronic acid-induced diffuse alveolar hemorrhage: unknown complication induced by a well-known injectable agent

Authors: Seoung Woo Han, Myung Jae Park, Seung Hyeun Lee

Abstract

Hyaluronic acid (HA) is widely used in medicine, especially for contouring or volumizing soft tissue and intra-articular injection. However, it is not well known that HA injection can cause life-threatening pulmonary complications. We recently experienced a case of a woman who was diagnosed with diffuse alveolar hemorrhage (DAH) after receiving an illegal vaginal HA filler injection. A 54-year-old female visited our clinic complaining of hemoptysis and dyspnea. Chest computed tomographic (CT) scan showed diffuse ground glass opacities and consolidation in both lower lobes. Bronchoalveolar lavage (BAL) disclosed hemorrhagic feature in sequential samples compatible with DAH. There were no relevant drugs or past medical histories, and no positive result in autoantibodies tests. During detailed history taking, she recalled that she got an illegal HA filler injection in her vaginal wall performed by nonmedical personnel the very day before the onset of symptoms. Although the procedure itself or an additive of HA preparation could be a cause, HA that might have been introduced into circulation was thought to be the most possible cause for the development of DAH. The clinical symptoms and lung lesions were dramatically improved after the treatment with systemic steroid. Pulmonary complications after HA injections were scarcely reported. Only one case of HA-related DAH has been previously described so far. Our present case emphasizes that physician and other health care providers must be aware of possible pulmonary complications of this most widely-using injectable agent.

Article Options

Download Citation